Missouri, 2005

Flood in Missouri, May 13 to 17, 2005

May 13 to 17, 2005 · NWS EAX · 1 event in 1 county or zone

37 feet above flood stage. 00 feet above flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The Platte River near Sharps Station crested at 28.37 feet, or 2.37 feet above flood stage. The Platte River near Platte City crested at 22.00 feet, or 2.00 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 13, 1:15 PM CST, 9 hours 45 minutes earlier.

Area forecast discussion, May 13, 1:15 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT FRI MAY 13 2005

.DISCUSSION...

EARLY AFTERNOON SATELLITE IMAGERY AND OBJECTIVE UPPER AIR ANALYSIS
SHOW MEAN LONGWAVE TROUGH IN PLACE ACROSS CENTRAL CONUS. LEAD
SHORTWAVE CURRENTLY ROUNDING BASE OF LARGER SCALE TROUGH OVER RED
RIVER VALLEY OF THE NORTH...AHEAD OF SECONDARY SHORTWAVE DIGGING
SOUTHWARD ACROSS SOUTHERN SASKATCHEWAN. 90-100KT 250MB JET ANALYZED
OVER MN TRAILING BACK INTO EASTERN KS. SCATTERED SHOWERS CONTINUE
ACROSS SOUTHERN/EASTERN KS...LIKELY ASSOCIATED WITH LIFT WITHIN
ENTRANCE REGION TO AFOREMENTIONED JET. MEANWHILE SURFACE COLD FRONT
CURRENTLY EXTENDS FROM SOUTHWEST IA ACROSS NORTHWEST MO AND INTO
NORTH CENTRAL KS. CONVECTION BEGINNING TO DEVELOP ALONG THIS
BOUNDARY AS WELL OVER NORTH CENTRAL KS. ATMOSPHERE ACROSS
NORTHERN/CENTRAL MO HAS YET TO RECOVER FROM OVERNIGHT/EARLY MORNING
CONVECTION...AND THINK THE ODDS OF THIS OCCURRING AND SUFFICIENT
SURFACE BASED INSTABILITY DEVELOPING TO SUPPORT A SEVERE/HEAVY RAIN
THREAT ARE BECOMING INCREASINGLY UNLIKELY ACROSS FORECAST AREA GIVEN
1) SCATTERED ELEVATED CONVECTION ACROSS SOUTHEAST KS APPROACHING
AREA WHICH WILL INHIBIT FURTHER HEATING AND 2) AIRMASS REMAINS
STABLE OVER NORTHERN OK WHERE DEW POINTS HAVE FINALLY RECOVERED INTO
THE LOWER 60S IN NORTHEAST OK WITHIN THE PAST COUPLE OF HOURS...THUS
SUFFICIENT LOW LEVEL MOISTURE SOURCE TO ADVECT INTO AREA AHEAD OF
APPROACHING FRONT IS LACKING. PLAN TO KEEP HIGH POPS ACROSS ALL BUT
NORTHWEST CWA THROUGH THE EVENING TO ACCOUNT FOR APPROACHING
ELEVATED CONVECTION AS WELL AS ANY CONVECTION WHICH IS ABLE TO
DEVELOP ALONG ADVANCING COLD FRONT...WHICH WILL PUSH THROUGH CWA IN
RESPONSE TO DIGGING SASKATCHEWAN SHORTWAVE. HOWEVER AT THIS TIME TO
NOT FEEL THREAT WARRANTS ISSUANCE OF FLOOD WATCH GIVEN WEAK NATURE
OF CONVECTION...AS PRIMARY THREAT FOR DEEP INTENSE CONVECTION
APPEARS TO BE CONFINED FURTHER SOUTHWEST ALONG OUTFLOW BOUNDARY OVER
CENTRAL OK. COLD FRONT SHOULD PUSH SOUTH/EAST OF CWA AFTER MIDNIGHT
ENDING PRECIP THREAT.

SEAMAN

AFTER THE COLD FRONT PUSHES THROUGH THE REGION...A BRIEF PERIOD OF
NORTHWESTERLY FLOW WILL SET UP ACROSS THE MIDWEST.  AFTERNOON
TEMPERATURES THIS WEEKEND WILL BE IN THE COOL MID TO UPPER 60S
RANGE...WITH GRADUAL WARMING THROUGH MONDAY.  WEAK ISENTROPIC LIFT
MAKES ITSELF EVIDENT OVER ERN KS/WRN MO ON NAM 305 AND 310K SURFACES
DURING THE DAY ON MONDAY IN RESPONSE TO WAA ON WARM SIDE OF HIGH.
NOT ENTIRELY CONFIDENT THAT THIS LIFT WILL END UP PRODUCING ANY
MEASURABLE PRECIP THOUGH...SINCE H5 HEIGHT RISES FOLLOW SHORTLY
THEREAFTER.  DREW IN LOW POPS IN ACROSS THIS AREA TO ACCOUNT FOR
THIS POSSIBILITY...BUT WOULD LIKE TO SEE HOW THE MODELS HANDLE THIS
AREA OF LIFT IN THE NEXT FEW RUNS BEFORE INCREASING POPS ANY
FURTHER. AFTER MONDAY...TEMPERATURES LOOK TO BE ABOUT 5 TO 10
DEGREES ABOVE NORMAL AS THE RIDGE AXIS APPROACHES MO/KS AND 576+
THICKNESS SET UP OVER THE REGION.

DECENT AGREEMENT BETWEEN GFS/ECMWF REGARDING TRANSITION INTO A MORE
ZONAL FLOW ON WEDNESDAY.  INDICATIONS ARE THAT THE REMNANTS OF A
STRONGER WAVE IN NORTHERN STREAM WILL PASS THROUGH NE/IA ON
WEDNESDAY...AND SAGGING JUST FAR ENOUGH SOUTH TO WARRANT CHANCE POPS
FOR NORTHERN HALF OF CWA DURING THE DAY ON WEDNESDAY.  COULDNT RULE
OUT AN MCS FORMING OVER SRN IA AND TRACKING THROUGH CENTRAL MO
OVERNIGHT WEDNESDAY INTO THURSDAY MORNING...SO IVE DRAWN IN CHANCES
ACROSS EASTERN HALF OF CWA DURING THIS TIME PERIOD.

OTHERWISE FORECAST REMAINS DRY...WITH ANOTHER RIDGE SETTING UP ON
FRIDAY AND PERSISTING INTO NEXT WEEK.

LEINS

&&

.PREV DISCUSSION...

239 AM...
CONVECTION CONTINUES TO GRADUALLY SHIFT EAST ACROSS THE FORECAST
AREA THIS MORNING IN RESPONSE TO THE VEERING LOW LEVEL JET. EARLY
MORNING WATER VAPOR IMAGERY SHOWS THE CLOSED LOW OVER THE WESTERN
DAKOTAS...WHILE SURFACE ANALYSIS CONFIRMS THE ATTENDANT FRONT IS
STRETCHED FROM SOUTHEAST NEBRASKA ACROSS EASTERN KANSAS. WILL
MAINTAIN HIGH POPS (60-80) ACROSS THE FORECAST AREA THIS
MORNING...AS ISENTROPIC LIFT ON THE 305K-310K SURFACES SHIFTS EAST.
THE SURFACE FRONT WILL COME INTO PLAY THIS AFTERNOON...AND PROVIDE
AN ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT. RELATIVELY WEAK
SHEAR...MODEST MID-LEVEL LAPSE RATES...AND CONVECTIVE DEBRIS WILL
REDUCE THE CHANCES FOR SEVERE ACTIVITY...SO WOULD ANTICIPATE ONLY AN
ISOLATED THREAT FOR SEVERE WEATHER. HOWEVER...WILL CONTINUE TO
MONITOR THE FLOOD SITUATION...AS LOCATIONS THAT HAVE RECEIVED AN
ABUNDANCE OF RAINFALL OVER THE LAST 1-2 DAYS WILL BE VULNERABLE TO
FLOODING.

ANTICIPATE A SLIGHTLY SLOWER FRONTAL PROGRESSION TODAY...AND EXPECT
THE FRONT TO BE ACROSS THE NORTHWEST CORNER OF MISSOURI AROUND 18Z.
HAVE BUMPED UP TODAYS HIGHS ACCORDINGLY...MAINLY ACROSS THE
NORTHWEST HALF OF THE CWA.

BOTH NAM AND GFS MODELS FORECAST ISENTROPIC DOWNGLIDE TO OVERWHELM
THE FORECAST AREA TONIGHT...ENDING PRECIP BY AROUND MIDNIGHT.

OTHERWISE...THE ONLY OTHER BIG CHANGE WAS TO COOL DOWN TEMPERATURES
ON SATURDAY NIGHT ACROSS NORTHWEST MISSOURI AND NORTHEAST
KANSAS...AS HIGH PRESSURE SETTLES IN ACROSS THE NORTHERN/CENTRAL
PLAINS.

LS

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 13, 12:02 PM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT FRI MAY 13 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
102 PM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO AFFECT THE OUTLOOK AREA AGAIN THIS
AFTERNOON AND EVENING...AS A COLD FRONT SWEEPS THROUGH THE REGION. SOME
QUESTION REMAINS REGARDING THE AMOUNT OF INSTABILITY WHICH WILL BE
AVAILABLE TO FEED THESE THUNDERSTORMS...AS THE ATMOSPHERE REMAINS
STABLE IN THE WAKE OF THE LARGE COMPLEX OF THUNDERSTORMS WHICH
AFFECTED THE AREA THURSDAY EVENING THROUGH THIS MORNING. IF
SUFFICIENT HEATING THIS AFTERNOON ALLOWS THE ATMOSPHERE TO ONCE AGAIN
DESTABILIZE...VERY HEAVY RAINFALL ALONG WITH A THREAT FOR LARGE HAIL
AND DAMAGING WINDS WILL ACCOMPANY THESE STORMS. THE MOST LIKELY AREA
FOR HEAVY RAINFALL...AS WELL AS LARGE HAIL AND DAMAGING WINDS IS
ALONG AND SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME IT DOES NOT APPEAR THESE STORMS WILL POSE A THREAT FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING
ALONG AND SOUTH OF INTERSTATE 70.

SEAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Platte

When
May 13, 11:00 PM CST to May 17, 6:00 AM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454033.